Hail, Butler
- When
- May 26, 11:45 AM CST
- Where
- Butler County, 0.55 mi E of Elfie
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.380, -86.590
The Butler County emergency manager reported hail up to the size of pennies.
A long lived line of thunderstorms tracked from Missouri through Illinois and Kentucky before stalling out across south-central Kentucky during the late afternoon hours on May 26. The humid air mass and slow moving storms brought excessive amounts of rainfall in a short time period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A long lived line of thunderstorms tracked from Missouri through Illinois and Kentucky before stalling out across south-central Kentucky during the late afternoon hours on May 26. The humid air mass and slow moving storms brought excessive amounts of rainfall in a short time period. Flash flooding caused some roads to be closed along with some stranded cars.
Multiple people visiting and touring Hidden River Cave in the Horse Cave community became trapped as water rushed into the cave system. Rescue teams were initially unable to reach the stranded people, but eventually all were safely removed from the cave system. Between 2 and 4 inches of rain fell in less than 90 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 26, 10:59 AM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 1259 PM EDT THU MAY 26 2016 ...Updated Aviation Discussion... ...Forecast Update... Issued at 939 AM EDT Thu May 26 2016 Lingering showers and isolated storms across the Bluegrass have slowly dissipated as LLJ begins to weaken and push to the east. A nice clear slot resides behind it across central Kentucky and southern Indiana, with southerly flow and dewpoints in the mid 60s. Further to the west across central Illinois, a line of storms is steadily moving east. Extrapolating this line will put it into southern Indiana and northern Kentucky by early afternoon. Our air mass should be able to destabilize with dewpoints in the mid 60s and temps in the 80s. The past few runs of the HRRR have finally latched onto this line and brings it across southern Indiana and northern Kentucky. Some of the other hi-res models have this ideas as well. As a result, increased POPs quite a bit for parts of the area through the late afternoon. Will likely need to fine tune or increase POPs further east across the Bluegrass if this complex holds together across the entire area. The very weak shear environment will limit severe storms, but lightning, heavy rain and gusty winds will be a threat. Issued at 555 AM EDT Thu May 26 2016 MCV loitering about south-central Kentucky has triggered showers and a few isolated T-storms extending north into the Bluegrass region in the last 2 hrs or so. The bulk of this precip is sliding into eastern Kentucky already, but we're continuing to see a smattering of showers re-develop behind it. Also saw a few lighter showers over southwest Indiana, but those are not holding together well at all. Grids have been tweaked to better capture hourly trends, and hi-res products will be updated shortly. No update to the zones as the overall trend for the next 12 hrs is still pretty much unchanged. .SHORT TERM (Now through Thursday)... Issued at 300 AM EDT Thu May 26 2016 Summertime air mass is now established over the Ohio Valley with dewpoints into the 60s and precipitable water pushing 1.5 inches. Upper trof has settled in over the High Plains, with an amplifying ridge along the East Coast. This pattern figures to remain fairly stagnant for the next couple of days, resulting in a continuation of the warm and fairly muggy conditions that took hold on Wednesday. Even with abundant low-level moisture, the greatest instability and the favored track for most of the synoptic-scale upper disturbances will be to our north and west. Convective potential will be driven largely by whatever destabilization can occur diurnally, and low-level boundaries that manage to push in with decaying MCSs from the Plains. Will carry a 20-30 POP with a slight diurnal signal through tonight. Confidence in model guidance is fairly low, but signs do point to a dry day on Friday as deep southerly flow may better focus storms over the Mississippi Valley, leaving us in a relative minimum for moisture and instability. Will go with a dry forecast for now, but proceed cautiously. With the dry forecast, would expect Friday to be the warmer day in the short-term, with upper 80s quite likely anywhere that sees enough insolation. .LONG TERM (Thursday night through Tuesday)... Issued at 300 AM EDT Thu May 26 2016 Unsettled pattern will continue through the Memorial Day weekend, with warm and muggy conditions and isolated to scattered showers/ storms almost on a daily basis. Will start out Saturday with the most amplified pattern, but the upper trof over the Plains tries to lift out, with a fair bit of bagginess in the flow translating NNE through the Ohio Valley. This will likely be the most unsettled day of the period, and we'll carry the highest POPs but still limit to a 50 percent chance given low confidence in the timing of any impulses. As we head into Memorial Day and early next week, the pattern flattens out a bit. The wild card is the warm core system that is progged to develop off the Carolina coast. If it gets close and/or strong enough, subsidence could keep a lid on convection here, allowing us a dry day but pushing temps close to 90. Otherwise will see a continuation of the summer pattern, resulting in isolated/ scattered POPs, with the best chances in the afternoon, and temps running several degrees above normal, especially by night. && .AVIATION (18Z TAF Update)... Issued at 1245 PM EDT Thu May 26 2016 Well...line of storms from HNB to along the Western KY Parkway pushing eastward and is the main story of first 12 hours of the forecast. This moving eastward at 30 to 35 mph. Mesoscale processes during the afternoon sunshine will allow the storms to maintain themselves into the SDF area by 1830z. Scattered storms have developed along old outflow boundaries across the BWG area, and will have VCTS this afternoon with better instability in the warm sector. The HRR takes the precip eastward into the Bluegrass Region around 22z, if in fact it maintains itself. Will be nowcasting LEX TAF. Surface winds today will be south to southwest around 10 kts with gusts 10-20 except in storms where gust up to 35 mph are possible. HNB just had a gust to 36 mph. Any storms should weaken later this evening with VFR conditions. However, there could be some light fog developing at BWG and LEX around daybreak. Forecast is much drier for Friday with only very isolated convection around the CWA. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Update.........ZT Short Term.....RAS Long Term......RAS Aviation.......JDG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1202 PM EDT THU MAY 26 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-271615- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1202 PM EDT THU MAY 26 2016 /1102 AM CDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORMS WILL TRACK ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS AFTERNOON INTO THE EARLY EVENING HOURS. WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED BUT STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL...AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH WEDNESDAY. THE STORMS COULD PRODUCE BRIEF HEAVY RAINFALL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. ZT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1153 AM EDT THU MAY 26 2016
INZ083-261630-
DUBOIS-
1153 AM EDT THU MAY 26 2016
...LINE OF STRONG STORMS TO IMPACT DUBOIS COUNTY...
AT 1152 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BLOOMFIELD TO NEAR LYNNVILLE...AND MOVING
SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JASPER...HUNTINGBURG...FERDINAND...HOLLAND...DUBOIS...MILLERSPORT...SAINT
ANTHONY...BRETZVILLE...CELESTINE AND IRELAND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3853 8669 3852 8669 3820 8684 3820 8707
TIME...MOT...LOC 1552Z 313DEG 31KT 3907 8693 3814 8736
ZTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM EDT THU MAY 26 2016
INZ076>079-084-090>092-261745-
WASHINGTON-ORANGE-SCOTT-CRAWFORD-FLOYD-JEFFERSON-CLARK-HARRISON-
1256 PM EDT THU MAY 26 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...WEST CENTRAL
JEFFERSON...SCOTT...NORTHWESTERN FLOYD...ORANGE...CRAWFORD...
WASHINGTON AND NORTHWESTERN CLARK COUNTIES...
AT 1255 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES EAST OF PAOLI...
MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBURG...SALEM...PAOLI...ENGLISH...NEW PROVIDENCE TOWN...VIENNA...
AUSTIN...ORLEANS...GALENA AND BLUE RIVER.
IF YOU ARE ON OR NEAR A BODY OF WATER...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
LAT...LON 3827 8596 3825 8657 3827 8657 3826 8668
3833 8668 3869 8645 3869 8631 3873 8631
3877 8628 3878 8620 3878 8619 3876 8614
3878 8609 3876 8603 3876 8594 3873 8587
3881 8579 3883 8573 3882 8570 3883 8561
TIME...MOT...LOC 1655Z 252DEG 67KT 3856 8629
JDGThe Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
8 flash flood, 3 hail, 3 thunderstorm wind. Local standard time, as filed.
The Butler County emergency manager reported hail up to the size of pennies.
Trained spotters relayed pictures from a Facebook post of sign and siding damage due to severe thunderstorm winds in the Brownsville area.
Trained spotter on Falling Springs Church road reported tree limbs down.
Public reported high water flowing over Highway 103 in Logan County.
The public reported that Jackson Bridge Road was closed due to high water from excessive rainfall.
The public reported a stranded car due to high water in the Fairview Mall parking lot.
The Hart County emergency manager reported state highway 218 was flooded east of Horse Cave.
Broadcast meteorologists relayed reports of people trapped in the Hidden River Cave System. Initial reports indicated that search and rescue teams were dispatched.
Kentucky state officials reported that KY 100 was flooded in Simpson County.
Trained spotters reported several roads in the western part of Simpson County flooded due to excessive rainfall from slow moving thunderstorms.
The Simpson County emergency manager reported Harris School road and Sulphur Spring Church road were closed due to high water and flooding. Additional roadways were closed across the western part of the county due to excessive rainfall.
Trained spotters reported a large tree uprooted in Campbellsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626633, 626630, 626636, 626632, 626631, 626622, 626623, 626624, 626625, 626626, 626627, 626628, 626629, 626635.